Iowa, 2020

Damaging Winds and Heavy Rain in Iowa, July 8 to 9, 2020

July 8 to 9, 2020 · NWS DMX · 16 events in 4 counties and zones

A surface cold front and remnants of a nocturnal mesoscale convective vortex (MCV) slowly moved across Iowa in the late morning to early afternoon hours. With moderate CAPE in the 1500-3000 J/kg range and shear of 20-30 kts, conditions were sufficient to support severe storm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A surface cold front and remnants of a nocturnal mesoscale convective vortex (MCV) slowly moved across Iowa in the late morning to early afternoon hours. With moderate CAPE in the 1500-3000 J/kg range and shear of 20-30 kts, conditions were sufficient to support severe storm development. Storms produced winds gusting up to 70 mph at times, leaving behind significant tree damage in a few locations across north central and east central Iowa, along with periods of heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 8, 2:27 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 8, 2:27 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
327 PM CDT Wed Jul 8 2020

.DISCUSSION.../Tonight through Wednesday/
Issued at 326 PM CDT Wed Jul 8 2020

Warm and humid conditions this afternoon with temperatures in the
low to mid 90s common with dew points in the low 70s. A cumulus
field has develop around 5 kft. A wave dropping south from early
morning Minnesota MCS has led to some agitated cumulus and even a
few showers as it passes by to overcome weak capping but these cells
have been short lived. The wave is now approaching the Highway
30/Interstate 80 corridor and into an area where weaker inhibition
will be as stronger daytime heating continues. That said, while an
isolated strong storm could develop and there remains a low chance
for a cell to become severe, though it should be short lived with
deep layer less than 20 kts. The main threat is microburst with any
of the stronger cells. Subsidence behind the wave should keep the
remainder of the evening relatively quiet.

Storms will develop today along a boundary across South Dakota into
Nebraska. The trends continue to suggest the activity will congeal
into an MCS across Nebraska and dive southeast along the ribbon of
higher instability through eastern Kansas into nw Missouri while the
northern activity dissipates prior to reaching the forecast area.
This scenario would leave much of central Iowa devoid of
precipitation through the night. The HRRR and other CAM solutions
continue to suggest a remnant MCV arriving Thursday morning and
moving slowly east across the state with thunderstorms igniting by
mid to late morning mainly along and north of Interstate 80 as
strong instability develops in that area. Deep layer shear will be
much more favorable for organized storms even an isolated supercell
or two. These type of situations can end up having an isolated
tornado threat with more shear and vorticity around than progged in
addition to a large hail and damaging wind threat.

Thursday night into Friday will be mostly quiet with thunderstorm
chances ending. Friday will be cooler and less humid with high
temperatures in the mid to upper 80s. Another MCS is expected to
develop Friday night into Saturday morning though the projected path
is currently lining up along the Missouri valley and will miss much
of the area. Will continue to monitor further once the current
system passes.

Next week is trending warmer again as the thermal trough leans into
Iowa by around Tuesday and Wednesday. A boundary does lean into Iowa
during this time but 850 mb temperatures in the mid 20s and 700 mb
temperatures in the mid teens would likely suppress any convective
chances. These temperatures are also much warmer than what was over
the area today. Should the area miss much of the rain this week, the
dry ground combined with very warm temperatures aloft could allow
surface temperatures to push into the upper 90s to near 100 next
week. That will be the forecast challenge following the convective
chances early this weekend.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1242 PM CDT Wed Jul 8 2020

VFR conditions through much of today and tonight. Scattered
cumulus this afternoon around 4 kft then will dissipate overnight.
A few thunderstorms will be possible late tonight into Thursday
morning with best potential near KMCW/KALO. Breezy south winds
today will diminish tonight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for IAZ004>007-015>017-
024>028-035>039-047>050-059>062-072>075-083>086-095>097.

&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Jul 8, 2:47 PM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
347 PM CDT Wed Jul 8 2020

IAZ004>007-015>017-024>028-035>039-047>050-059>062-072>075-
083>086-095>097-092100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Humboldt-Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin-
Grundy-Black Hawk-Boone-Story-Marshall-Tama-Dallas-Polk-Jasper-
Poweshiek-Madison-Warren-Marion-Mahaska-Clarke-Lucas-Monroe-
Wapello-Wayne-Appanoose-Davis-
347 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Heat Advisory is in effect for the area through tonight. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

A few isolated storms are possible east of Interstate 35 through
sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for strong to severe storms across central to
eastern Iowa Thursday. Hail and damaging winds look to be the main
threats.

There is a marginal risk for severe thunderstorms Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely at this time.

IAZ023-033-034-044>046-057-058-070-071-081-082-092>094-092100-
Pocahontas-Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-
Cass-Adair-Adams-Union-Taylor-Ringgold-Decatur-
347 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Hot and humid conditions will combine to push indicies to around
100 to 105 degrees today.

Non-severe thunderstorms are possible west tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a marginal risk for severe thunderstorms Thursday night
into Friday morning and again Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely at this time.

KLP

The radar

The Des Moines radar (KDMX), 161 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

9 heavy rain, 7 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Cerro Gordo

When
July 8, 3:53 PM CST to July 9, 3:53 PM CST
Where
Cerro Gordo County, (Mcw)mason City Muni
Reported by
ASOS
Coordinates
43.150, -93.330

The Mason City ASOS reported a 24 hour rain total of 2.42 inches.

Heavy Rain, Black Hawk

When
July 8, 4:00 PM CST to July 9, 4:00 PM CST
Where
Black Hawk County, (Alo)waterloo Muni A
Reported by
ASOS
Coordinates
42.550, -92.400

The Waterloo ASOS reported a 24 hour rain total of 2.19 inches.

Heavy Rain, Humboldt

When
July 9, 8:00 AM CST to 12:00 PM CST
Where
Humboldt County, 0.51 mi W of Bode
Reported by
Public
Coordinates
42.870, -94.290

Public report via social media of 2.5 inches of rain. Beginning and ending times estimated via radar.

Heavy Rain, Kossuth

When
July 9, 9:10 AM CST to 10:10 AM CST
Where
Kossuth County, 0.86 mi SE of Hanna
Reported by
Broadcast Media
Coordinates
42.940, -94.010

WHO-13 in Des Moines relayed a report from Kossuth County of 2.6 inches of rain in one hour.

Thunderstorm Wind, Kossuth

When
July 9, 9:27 AM CST
Where
Kossuth County, Algona
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.070, -94.230

Emergency manager reported trees down across Algona.

Heavy Rain, Black Hawk

When
July 9, 10:00 AM CST to 2:00 PM CST
Where
Black Hawk County, 0.51 mi E of Orange
Reported by
Broadcast Media
Coordinates
42.430, -92.360

KWWL relayed a report of 2.76 inches of rain.

Heavy Rain, Cerro Gordo

When
July 9, 10:00 AM CST to 2:00 PM CST
Where
Cerro Gordo County, 2.45 mi SE of Ventura
Reported by
Public
Coordinates
43.110, -93.440

Public report of 2.22 inches of rain. Beginning time estimated via radar.

Thunderstorm Wind, Cerro Gordo

When
July 9, 10:45 AM CST
Where
Cerro Gordo County, (Mcw)mason City Muni
Measured
53 kt (61 mph) estimated gust
Reported by
ASOS
Coordinates
43.150, -93.330

ASOS measured a 53 knot wind gust at the Mason City airport.

Heavy Rain, Black Hawk

When
July 9, 11:00 AM CST to 12:45 PM CST
Where
Black Hawk County, Cedar Falls
Reported by
Public
Coordinates
42.520, -92.450

Public report of 2.4 inches of rain in 3 hours with rain still falling at time of report.

Heavy Rain, Black Hawk

When
July 9, 11:20 AM CST to 2:00 PM CST
Where
Black Hawk County, 1.02 mi W of Raymond
Reported by
Public
Coordinates
42.470, -92.240

Public report of 2.26 inches of rain. Begin time estimated via radar.

Heavy Rain, Black Hawk

When
July 9, 11:25 AM CST to 1:25 PM CST
Where
Black Hawk County, 3.13 mi ENE of Finchford
Reported by
Broadcast Media
Coordinates
42.640, -92.490

Broadcast media KCRG relayed a report of 3 inches of rain in 2.5 hours.

Thunderstorm Wind, Black Hawk

When
July 9, 11:33 AM CST
Where
Black Hawk County, 1.02 mi E of Cedar Falls
Measured
58 kt (67 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.520, -92.430

KWWL relayed reports of large trees uprooted and many tree limbs down throughout town of Cedar Falls. Time estimated by radar.

Thunderstorm Wind, Black Hawk

When
July 9, 11:35 AM CST
Where
Black Hawk County, 3.82 mi ENE of Farmer
Measured
58 kt (67 mph) estimated gust
Reported by
Public
Coordinates
42.620, -92.460

Public report via social media of crops flattened, many trees uprooted, a playground set demolished, and power outage.

Thunderstorm Wind, Black Hawk

When
July 9, 11:40 AM CST
Where
Black Hawk County, 0.69 mi S of North Cedar
Measured
58 kt (67 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
42.540, -92.450

Public report of a large tree crushing a pickup truck. Time estimated via radar.

Thunderstorm Wind, Black Hawk

When
July 9, 11:40 AM CST
Where
Black Hawk County, 1.68 mi WNW of Cedar Falls
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.530, -92.480

Trained spotter reported large tree uprooted and tree limbs down with damage to the mailbox. Time estimated via radar.

Thunderstorm Wind, Black Hawk

When
July 9, 11:50 AM CST
Where
Black Hawk County, 0.69 mi N of (Alo)waterloo Muni A
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
42.560, -92.400

The Waterloo ASOS reported a gust of 61 knots.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903250, 903251, 903254, 903230, 903226, 903242, 903246, 903229, 903238, 903244, 903241, 903233, 903234, 903235, 903236, 903237.